Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 6, 2016Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Aug 6, 2016, 2:11 PM MDT for Ravalli County, Montana. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 2:11 PM MDT (20:11 UTC)
Expired
Aug 6, 2016, 3:00 PM MDT
In force
49 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 138 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:30 PM MDTTSTM WND GST 447 Sw Conner, MTALSO VERY HEAVY RAIN WITH VIS LESS THAN A MILE AT TIMES.
Aug 6, 3:06 PM MDTTSTM WND GST 616 E Darby, MTDEER MOUNTAIN RAWS AT 7282 FT. PEAK WIND DIRECTION WAS SOUTHWEST OR 217 DEGREES AND OCCURRED BETWEEN 2:06 AND 3:06 PM MDT. A GUST TO 50 MPH OCCURRED SOMETIME DURING THE PREVIOUS HOUR FROM THE SOUTHWEST OR 232 DEGREES.
Aug 6, 3:09 PM MDTTSTM WND GST 6513 Ene Sula, MTTEPEE POINT RAWS AT 6629 FT. PEAK WIND DIRECTION WAS FROM THE SOUTH-SOUTHWEST OR 227 DEGREES. TIME OF PEAK OCCURRED BETWEEN 2:09 AND 3:09 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS85 KMSO 062011
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT SAT AUG 6 2016
 
IDZ006-009-010-MTZ005>007-062100-
EASTERN LEMHI COUNTY ID-SOUTHERN CLEARWATER MOUNTAINS ID-
WESTERN LEMHI COUNTY ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
211 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO...NORTHERN
LEMHI...WEST CENTRAL DEER LODGE...CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 300 PM MDT/200 PM PDT/...

AT 210 PM MDT/110 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF DARBY
TO NEAR GIBBONSVILLE. MOVEMENT WAS NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...CONNER...LOST TRAIL PASS...SULA...CHARLOS
HEIGHTS...COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4589 11347 4594 11351 4587 11354 4587 11358
      4584 11362 4584 11370 4575 11382 4575 11385
      4578 11387 4576 11390 4570 11391 4568 11394
      4564 11390 4562 11390 4561 11384 4557 11389
      4587 11464 4632 11432 4596 11338
TIME...MOT...LOC 2010Z 217DEG 25KT 4589 11456 4562 11391 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:59 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 3:59 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MDT Sat Aug 6 2016

.DISCUSSION...A plume of moisture continues to stream into the
Northern Rockies this morning causing scattered to numerous
high based convection, especially over north central Idaho and
northwest Montana. An isolated thunderstorm will be embedded
within this band of convection this morning. This plume will
slowly move off to the east throughout the day, but afternoon
instability could allow for the development of strong
thunderstorms across western Montana. The best instability appears
to be over southwest Montana, especially the Butte/Anaconda area.
These storms will be capable of producing gusty winds, small hail
and moderate to heavy rain. The convection should diminish during
the overnight hours.

A more significant disturbance will track across the Northern
Rockies on Sunday and interact with a considerable amount of
atmosphere moisture. Most locations across the region should
receive a decent amount of rain. The afternoon/evening instability
could allow for the development of strong to potentially severe
thunderstorms. Any hefty convection that does develop could
produce heavy rainfall rates, creating hydrological concerns. The
exact track of the heaviest precipitation is a little uncertain,
but general consensus will be across southern Idaho county into
Butte/Anaconda area then up along the Continental Divide to
Glacier Park.

Monday through Wednesday, an upper level low will slowly move
through the Northern Rockies leading to a decent chance of showers
and thunderstorms, especially across Northwest Montana. Daytime
temperatures will be 5-10 degrees below normal with highs in the
70s for many valley locations. The upper low is expected to depart
by late next week which will allow for considerable warming and
drying.

&&

.AVIATION...Monsoonal moisture will continue to track across the
Northern Rockies today. A plume of numerous showers with embedded
thunderstorms is currently tracking across north central Idaho up
into northwest Montana. KGPI and KMSO will be impacted by high
based convection throughout the day. The moisture will shift to
the east throughout day. As the atmosphere destabilizes this
afternoon, expect the convection to become stronger in nature.
Thunderstorms this afternoon and evening could produce gusty and
erratic winds, small hail and moderate to heavy rainfall. The
strongest storms will be across northwest and southwest Montana
with the biggest impact being at KGPI and KBTM. The convection is
anticipated to diminish after sunset tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from 3 PM MDT this afternoon through this
     evening Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

In the hours before

Special weather statement, Aug 6, 2:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT SAT AUG 6 2016

IDZ006-009-010-MTZ005>007-062100-
EASTERN LEMHI COUNTY ID-SOUTHERN CLEARWATER MOUNTAINS ID-
WESTERN LEMHI COUNTY ID-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
211 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO...NORTHERN
LEMHI...WEST CENTRAL DEER LODGE...CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 300 PM MDT/200 PM PDT/...

AT 210 PM MDT/110 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF DARBY
TO NEAR GIBBONSVILLE. MOVEMENT WAS NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...DARBY...CONNER...LOST TRAIL PASS...SULA...CHARLOS
HEIGHTS...COMO AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4589 11347 4594 11351 4587 11354 4587 11358
      4584 11362 4584 11370 4575 11382 4575 11385
      4578 11387 4576 11390 4570 11391 4568 11394
      4564 11390 4562 11390 4561 11384 4557 11389
      4587 11464 4632 11432 4596 11338
TIME...MOT...LOC 2010Z 217DEG 25KT 4589 11456 4562 11391

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM MDTSpecial Weather StatementMSOSanders29 min
Aug 5, 7:31 PM MDTSpecial Weather StatementMSOLake29 min
Aug 6, 11:01 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more10 hr
Aug 6, 2:01 PM MDTFlash Flood WatchMSOFlathead, Lake30 hr
Aug 6, 2:52 PM MDTSpecial Weather StatementMSODeer Lodge38 min
Aug 6, 3:18 PM MDTSpecial Weather StatementMSOBeaverhead27 min
Aug 6, 3:21 PM MDTSpecial Weather StatementMSORavalli39 min
Aug 6, 3:25 PM MDTSpecial Weather StatementMSODeer Lodge35 min
Aug 6, 3:31 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 6, 3:45 PM MDTSpecial Weather StatementMSO45 min
Aug 6, 3:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Aug 6, 4:18 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli42 min
Aug 6, 4:37 PM MDTSpecial Weather StatementMSOPowell38 min
Aug 6, 4:53 PM MDTSpecial Weather StatementMSOFlathead52 min
Aug 6, 5:11 PM MDTSpecial Weather StatementMSOFlathead34 min
Aug 6, 5:18 PM MDTSpecial Weather StatementMSOLake42 min
Aug 6, 3:40 PM MDTSpecial Weather StatementMSOLemhi35 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.